Alert archive / Georgia / Winter Weather Advisories in 2005
Winter Weather Advisory 2, NWS Atlanta, GA
NWS Atlanta, GA issued this winter weather advisory at Dec 14, 2005, 6:48 PM EST for 17 counties in Georgia. It took effect at Dec 14, 2005, 7:00 PM EST. It was in force for 6 hr.
The area
The counties it named.
The facts
- Issued
- Dec 14, 2005, 6:48 PM EST (23:48 UTC)
- In effect from
- Dec 14, 2005, 7:00 PM EST
- Expired
- Dec 15, 2005, 1:12 AM EST
- In force
- 6 hr
- Issued by
- NWS Atlanta, GA
Counties Barrow County, GA, Cherokee County, GA, Clarke County, GA, Cobb County, GA, DeKalb County, GA, Fannin County, GA, Fulton County, GA, Gilmer County, GA, Gwinnett County, GA, Jackson County, GA, Madison County, GA, Oconee County, GA, Pickens County, GA, Rockdale County, GA, Towns County, GA, Union County, GA, Walton County, GA
The radar
The Atlanta radar (KFFC), 105 km from the middle of the area, began a volume at 23:51 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Peachtre/Fal Fld, GA (KFFC), launched 12:00Z, 11.8 hours before the alert went out and 101 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 978 m above ground
- 0-6 km bulk shear
- 63 kt
- 0-1 km storm-relative helicity
- 112 m²/s²
- 0-3 km storm-relative helicity
- 281 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
What forecasters said that day
The local office's own words before this winter weather advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Atlanta, GA wrote its last area forecast discussion before this winter weather advisory went out at Dec 14, 6:36 PM EST, 12 minutes earlier.
Area forecast discussion, Dec 14, 6:36 PM EST, 12 minutes before
AREA FORECAST DISCUSSION...UPDATED NATIONAL WEATHER SERVICE PEACHTREE CITY GA 636 PM EST WED DEC 14 2005 .UPDATE...WITH WET BULB ZERO TEMPERATURES ALREADY BELOW FREEZING OVER A GOOD PORTION OF THE NORTH AND NORTHEAST...WOULD FEEL BETTER IF WE HAD MORE WIDESPREAD ADVISORIES OR WARNINGS FOR POSSIBLE FREEZING RAIN. MOST OF THE PRECIP STILL BACK IN ALABAMA...BUT 18Z NAM SHOWS PRECIP SPREADING QUICKLY INTO GEORGIA THIS EVENING. WITH NO SIGN OF ANY RISE IN DEW POINTS CURRENTLY...AS PRECIP BECOMES MORE STEADY SHOULD SEE A TEMPERATURE DROP...WHICH WOULD ONLY TAKE A FEW DEGREES TO REACH FREEZING SINCE MOST TEMPERATURES ALREADY IN THE MID 30S. WILL UPGRADE THE ADVISORY AREA TO AN ICE STORM WARNING AS THIS AREA SHOULD REACH FREEZING MORE QUICKLY AND HAVE LONGER DURATIONS. WILL PUT UP AN ADVISORY IN SOME COUNTIES OF NORTH AND NORTHEAST SURROUNDING THE WARNING AREA FOR SOME SLEET AND FREEZING RAIN...BUT WITH GROUND TEMPERATURES ABOVE FREEZING...ANY ACCUMULATION SHOULD BE IN TREES AND POWERLINES. HOWEVER DO NOT EXPECT ENOUGH DURATION IN THIS AREA TO CAUSE PROBLEMS. && .PREV DISCUSSION... (ISSUED 550 PM EST WED DEC 14 2005) SHORT TERM...(TONIGHT THROUGH FRIDAY NIGHT) CAD WEDGE HAS BEEN STRENGTHENING THROUGH THE DAY AS LOWER DEWPOINTS HAVE FILTERED IN FROM THE NORTHEAST. TEMPERATURES AND DEWPOINTS UPSTREAM ARE A BIT WORRISOME...ESPECIALLY GIVEN THE POTENTIAL FOR EVAPORATIVE COOLING. SOME PRECIPITATION HAS ALREADY BEGUN ACROSS THE NORTHERN HALF OF THE CWA...WE HAVE RECEIVED SCATTERED REPORTS OF LIGHT SLEET AND SNOW FLURRIES THROUGH THE LATE MORNING AND EARLY AFTERNOON HOURS...NOT SURPRISING GIVEN THE PROFILE AND THE EXPECTED EVOLUTION OF THE ATMOSPHERE THROUGH THE DAY. THIS WILL CONTINUE THROUGH THE REST OF THE AFTERNOON AND INTO THE EVENING...WITH TEMPERATURES STEADY FOR A WHILE THEN SLOWLY DECREASING. DEWPOINT DEPRESSIONS IN NORTHEAST GEORGIA ARE HIGH ENOUGH THAT EVAPORATIVE COOLING MAY QUICKLY ALLOW TEMPERATURES TO FALL TO THE FREEZING MARK AGAIN. TEMPS SHOULD THEN HOVER NEAR THE FREEZING LEVEL MOST OF THE NIGHT IN THE LEE OF THE MOUNTAINS...WHILE FOR MOST OF THE REST OF THE AREA TEMPS SHOULD REMAIN ABOVE FREEZING. EXACT TEMPERATURES WILL BE DIFFICULT TO PINPOINT AND WILL DEPEND ON ONSET OF PRECIPITATION...HOW LONG IT TAKES TO REACH SATURATION...AND HOW WARM TEMPERATURES ACTUALLY GET TODAY...AMONG OTHER THINGS. MEANWHILE...PRECIPITATION SHOULD BEING IN EARNEST THIS EVENING AND EARLY TONIGHT. OF COURSE...THE FIRST BIT OF QPF /PERHAPS NOT QUITE THE TYPICAL QUARTER OF AN INCH OR SO/ WILL GO INTO EVAPORATIVE COOLING. MOST OF THE PRECIP SHOULD BE RAIN...BUT WOULD NOT BE SURPRISED TO SEE A CONTINUED MIX ACROSS THE AREA...BUT ANYTHING THAT DOES FALL AS FREEZING OR FROZEN PRECIPITATION WILL MELT AND NO IMPACTS WILL BE FELT...EXCEPT IN NORTHEAST GEORGIA. AN UPDATED SPS WILL BE ISSUED TO DISCUSS THE SITUATION. ALSO...WILL ISSUE A WINTER WEATHER ADVISORY FOR A FEW COUNTIES IN THE CLIMATOLOGICALLY PREFERRED CAD AREA. WITH TEMPERATURES HOVERING NEAR FREEZING...AND WBZS BELOW FREEZING UNTIL NEAR 12Z THURSDAY... THE GRADIENT OF WBZS BETWEEN THE SURFACE AND TREETOP LEVEL WOULD BE PLENTY TO ALLOW FOR SOME MINOR ACCUMULATIONS OF ICE ON TREES AND POWERLINES. PRE-EXISTING WARM GROUND TEMPERATURES WOULD PRECLUDE ANY ROAD OR TRAVEL PROBLEMS FOR THE MOST PART...EXCEPT PERHAPS ON A FEW EXPOSED BRIDGES AND OVERPASSES. NOMOGRAM THICKNESSES FOR THE GVL AREA /AND NATURALLY AREAS NORTH AND EAST WOULD BE COOLER/ BEGIN IN THE WINTRY MIXTURE AREA...CROSS INTO FREEZING RAIN/RAIN...AND FINALLY INTO RAIN BY THURSDAY MORNING. WBZS ARE USED TO DELINEATE BETWEEN FREEZING RAIN OR RAIN AND THESE ARE BELOW FREEZING FOR THE MOST PART OVERNIGHT...HENCE THE NEED FOR A WINTER WEATHER ADVISORY. AGAIN...ACCUMULATIONS ARE EXPECTED TO REMAIN ONLY AT NUISANCE LEVELS...BELOW 1/4 INCH. OF THE GFS AND THE NAM...THE GFS IS THE MORE PREFERRED TRACK OF THE SURFACE LOW AS IT MOVES NORTHEAST /NAM HAS A LOT OF CONVECTIVE PRECIP ALONG THE COAST THAT HAS YET TO MATERIALIZE/...BUT HAVE STILL OPTED TO SLOW IT DOWN SOMEWHAT AND ADJUST THE CIRCULATION CENTER FURTHER TO THE SOUTHEAST TOWARDS THE BAROCLINICITY OF THE COASTAL AREAS /A MORE TYPICALLY PREFERRED TRACK OF COASTAL LOWS/. EROSION SEEMS TO BE TOO FAST...SO HAVE KEPT POPS IN FOR MOST OF THE DAY THURSDAY. HOWEVER... MOSTLY CLEAR FOR FRIDAY. TEMPERATURES THURSDAY WILL BE TOTALLY DEPENDENT UPON HOW QUICKLY THE PARENT HIGH MOVES OFF THE EAST COAST...HOW QUICKLY THEN THE CAD WEDGE ERODES...AND IF THERE IS ANY WRAPAROUND PRECIPITATION. FOR NOW...UPPER 30S NORTHEAST...AND POTENTIAL FOR NEAR 60 SOUTHERN ZONES. NEAR FREEZING THURSDAY NIGHT. 40S AND 50S FOR FRIDAY...AND COOLING AGAIN FRIDAY NIGHT WITH 20S AND 30S. THANKS MRX/GSP/CAE/CHS FOR COLLABORATION WITH THIS EVENT. LONG TERM...(SATURDAY THROUGH WEDNESDAY) HIGH PRESSURE BUILDS IN FROM THE WEST WHILE ANOTHER COASTAL LOW DEVELOPS ALONG THE GULF COAST. IT SPREADS PRECIPITATION ACROSS THE AREA MAINLY ON SUNDAY...PARTS OF NORTH GEORGIA MAY SEE SOME SNOW EARLY THAT MORNING. FAIRLY SIGNIFICANT TROUGH DEVELOPS OVER THE EAST COAST TUESDAY INTO WEDNESDAY...WHILE YET MORE MOISTURE IS PULLED INTO THE AREA FROM ANOTHER GULF COAST SYSTEM. STRONG NORTHWEST FLOW BEHIND THIS MAY ALLOW TEMPERATURES TO COOL ENOUGH TO BRING SNOW AGAIN TO NORTHERN GEORGIA...BUT FOR NOW ONLY RAIN IN THE FORECAST TUESDAY NIGHT INTO WEDNESDAY. HIGHS 40S AND 50S...LOWS 20S AND 30S. AVIATION... MVFR CEILINGS ALREADY DEVELOPING ACROSS NORTH GEORGIA AND THIS TREND SHOULD CONTINUE. I EXPECT MVFR CEILINGS...MAINLY BETWEEN 2-3KFT... FROM AHN WESTWARD ACROSS THE ATLANTA AREA TAF SITES BY 00Z. MCN AND CSG WILL BE A LITTLE SLOWER...BUT SHOULD SEE CEILINGS DROP INTO THE MVFR RANGE BETWEEN 00Z AND 03Z. ALL SITES WILL SEE VFR CEILINGS DEVELOPING BETWEEN 06Z AND 09Z...PERSISTING THROUGH 18Z THURSDAY. VISIBILITIES WILL ALSO DROP AFTER 03Z AS OCCASIONAL RAIN...MIXED WITH SLEET AT TIMES...MOVES INTO THE REGION. VISIBILITIES SHOULD DROP BELOW 3 MILES AFTER 06Z MOST AREAS AND REMAIN IN THE 1-3 MILE RANGE UNTIL AROUND 18Z THURSDAY. PRECIPITATION SHOULD REMAIN MOSTLY LIQUID AT ATL...FTY...PDK...RYY WITH A CHANCE FOR SLEET MIXED IN THROUGH 06Z AS TEMPERATURES REMAIN AT OR ABOVE FREEZING OVERNIGHT. AT AHN RAIN MIXED WITH SLEET WILL LIKELY SWITCH TO A MIXTURE OF RAIN AND FREEZING RAIN AFTER 03Z...CONTINUING THROUGH 14Z TO 18Z THURSDAY. FURTHER SOUTH...CSG AND MCN SHOULD SEE ALL LIQUID PRECIPITATION WITH ONLY A SMALL CHANCE OF A LITTLE SLEET MIXED IN THIS EVENING...MAINLY BETWEEN 00Z AND 04Z. WINDS WILL REMAIN EAST TO SOUTHEAST THROUGH 15Z THURSDAY...THEN SHIFT TO THE SOUTHWEST AND EVENTUALLY WEST THROUGH 00Z. .PRELIMINARY POINT TEMPS/POPS... ATLANTA 33 46 31 49 / 100 100 5 5 ATHENS 31 42 32 52 / 100 100 5 10 GAINESVILLE 31 38 30 50 / 100 100 5 5 ROME 38 50 28 50 / 100 90 10 10 COLUMBUS 42 57 34 53 / 90 90 5 5 MACON 38 55 31 56 / 90 90 5 5 && && .FFC WATCHES/WARNINGS/ADVISORIES... ICE STORM WARNING UNTIL 1 PM THURSDAY FOR EXTEME NORTHEAST GEORGIA WINTER WEATHER ADVISORY UNTIL 10 AM THURSDAY FOR PORTIONS OF NORTH AND NORTHEAST GEORGIA. && 26
Hazardous weather outlook, Dec 14, 12:00 PM EST, 6 hours 48 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE PEACHTREE CITY GA 1200 PM EST WED DEC 14 2005 GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086- 089>098-102>113-151100- BALDWIN-BANKS-BARROW-BARTOW-BIBB-BLECKLEY-BUTTS-CARROLL-CATOOSA- CHATTAHOOCHEE-CHATTOOGA-CHEROKEE-CLARKE-CLAYTON-COBB-COWETA-CRAWFORD- CRISP-DADE-DAWSON-DE KALB-DODGE-DOOLY-DOUGLAS-EMANUEL-FANNIN-FAYETTE- FLOYD-FORSYTH-GILMER-GLASCOCK-GORDON-GREENE-GWINNETT-HALL-HANCOCK- HARALSON-HARRIS-HEARD-HENRY-HOUSTON-JACKSON-JASPER-JEFFERSON-JOHNSON- JONES-LAMAR-LAURENS-LUMPKIN-MACON-MADISON-MARION-MERIWETHER-MONROE- MONTGOMERY-MORGAN-MURRAY-MUSCOGEE-NEWTON-NORTH FULTON-OCONEE- OGLETHORPE-PAULDING-PEACH-PICKENS-PIKE-POLK-PULASKI-PUTNAM-ROCKDALE- SCHLEY-SOUTH FULTON-SPALDING-STEWART-SUMTER-TALBOT-TALIAFERRO-TAYLOR- TELFAIR-TOOMBS-TOWNS-TREUTLEN-TROUP-TWIGGS-UNION-UPSON-WALKER-WALTON- WARREN-WASHINGTON-WEBSTER-WHEELER-WHITE-WHITFIELD-WILCOX-WILKES- WILKINSON- 1200 PM EST WED DEC 14 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH AND CENTRAL GEORGIA. .DAY ONE...TODAY. ...WINTERY PRECIPITATION POSSIBLE FOR PARTS OF NORTH GEORGIA THIS AFTERNOON THROUGH EARLY THURSDAY... .SYNOPSIS... COLD...DRY AIR IN PLACE OVER PORTIONS OF NORTH GEORGIA WILL BE REINFORCED OVER THE NORTH AND EAST GEORGIA AS NORTHEAST FLOW WILL PREVAIL THROUGH TONIGHT. WESTERN PORTIONS OF FORECAST AREA WILL SEE AN INCREASE IN MOISTURE BY THIS EVENING AS WINDS BECOME MORE SOUTH JUST ABOVE THE SURFACE. A LARGE STORM SYSTEM DEVELOPING ALONG THE GULF COAST WILL MOVE NORTHEAST TOWARD GEORGIA. PRIMARY HAZARDS... THE MOST LIKELY TYPE OF PRECIPITATION WILL BE RAIN BUT SOME SLEET OR SNOW FLURRIES WILL MIX IN THIS AFTERNOON THROUGH THURSDAY MORNING. AREAS LIKELY TO EXPERIENCE A MIX OF WINTER PRECIPITATION WILL BE THE METROPOLITAN ATLANTA AREA AND NORTHWARD THIS AFTERNOON...THEN NORTH AND EAST OF AN ELLIJAY TO CUMMING TO ATHENS LINE TONIGHT THROUGH THURSDAY MORNING. DISCUSSION... A DEVELOPING STORM SYSTEM ALONG THE GULF COAST WILL MOVE NORTHEAST INTO CENTRAL GEORGIA OVERNIGHT. AS THIS SYSTEM APPROACHES...WARM MOIST AIR WILL BE LIFTED ABOVE THE COOLER AIR AT THE SURFACE ALLOWING MOISTURE TO CONDENSE AND PRECIPITATION TO FALL INTO THE COLDER AIR. TEMPERATURES WILL HOVER NEAR OR JUST ABOVE FREEZING...THUS SOME OF THE RAIN THAT FALLS MAY BE ABLE TO FREEZE ON ELEVATED SURFACES. HOWEVER...SURFACE TEMPERATURES ARE NOT COLD ENOUGH TO SUSTAIN ANY PROLONGED FREEZING EVENT...SO ONCE PRECIPITATION BEGINS...THE LOWER ATMOSPHERE WILL QUICKLY WARM. WHILE SOME RAIN MAY BRIEFLY FREEZE...THE IMPACTS OF SUCH FREEZING WILL BE MINIMAL IF ANY AT ALL. .DAY TWO THROUGH DAY SEVEN...THURSDAY THROUGH TUESDAY. SOME MIXED RAIN AND SLEET ACROSS NORTH GEORGIA SUNDAY MORNING OTHERWISE NO HAZARDOUS WEATHER IS EXPECTED. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT. && FOR THE GRAPHICAL HAZARDOUS WEATHER OUTLOOK AND OTHER WEATHER INFORMATION...PLEASE VISIT OUR WEBSITE AT WEATHER.GOV...AND CLICK ON GEORGIA.
In the hours before
Special weather statement, Dec 14, 3:35 PM EST, 3 hours 13 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PEACHTREE CITY GA 335 PM EST WED DEC 14 2005 GAZ006>009-013-021-025-027-032>035-045-150845- FANNIN-GILMER-UNION-TOWNS-PICKENS-CHEROKEE-JACKSON-MADISON-COBB- NORTH FULTON-GWINNETT-BARROW-DEKALB- INCLUDING THE CITIES OF...MARIETTA...ATLANTA...LAWRENCEVILLE... DECATUR 335 PM EST WED DEC 14 2005 ...MIXED PRECIPITATION POSSIBLE ACROSS PORTIONS OF NORTHEAST GEORGIA TONIGHT AND EARLY THURSDAY... A WEDGE OF COLD DRY AIR HAS BUILT INTO NORTHEAST GEORGIA TODAY. AS MOISTURE INCREASES FROM THE SOUTHWEST...THIS WARMER AND MOIST AIR WILL RIDE UP OVER THE COLD DOME. AS PRECIPITATION BEGINS TO FALL INTO THE COLD AIR...RAIN MAY INITIALLY MIX WITH LIGHT SLEET OR SNOW FLURRIES THIS EVENING...OR PERHAPS CHANGE OVER BRIEFLY TO FREEZING RAIN EARLY THURSDAY MORNING. HOWEVER...THROUGH MOST OF THE EVENT...THE PRECIPITATION EXPECTED TO REMAIN LIQUID. WITH PRE-EXISTING WARM SOIL TEMPERATURES...AND FREEZING OR FROZEN PRECIPITATION THAT DOES FALL WILL HAVE MINIMAL IMPACT ON ROAD SURFACES...ALTHOUGH SOME ICE MAY ACCUMULATE AT TREETOP LEVEL. STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR UPDATES ON THIS SITUATION. GAZ001>005-011-012-019-020-030-031-036>039-041>044-046>060-150845- DADE-WALKER-CATOOSA-WHITFIELD-MURRAY-CHATTOOGA-GORDON-FLOYD- BARTOW-POLK-PAULDING-CLARKE-OCONEE-OGLETHORPE-WILKES-HARALSON- CARROLL-DOUGLAS-SOUTH FULTON-ROCKDALE-WALTON-NEWTON-MORGAN-GREENE- TALIAFERRO-HEARD-COWETA-FAYETTE-CLAYTON-SPALDING-HENRY-BUTTS- JASPER-PUTNAM- INCLUDING THE CITIES OF...CALHOUN...ROME...CARTERSVILLE... ATHENS...CARROLLTON...DOUGLASVILLE...EAST POINT...CONYERS... COVINGTON...NEWNAN...PEACHTREE CITY...GRIFFIN 335 PM EST WED DEC 14 2005 ...BRIEF WINTRY PRECIPITATION POSSIBLE ACROSS PORTIONS OF NORTH GEORGIA... A WEDGE OF COLD DRY AIR HAS BUILT INTO NORTHEAST GEORGIA TODAY. AS MOISTURE INCREASES FROM THE SOUTHWEST...THIS WARM AND MOIST AIR WILL RIDE UP OVER THE COLD DOME. RAIN MAY BRIEFLY MIX WITH LIGHT SLEET...SNOW FLURRIES...OR PERHAPS SOME FREEZING RAIN...BUT NO IMPACTS SHOULD BE FELT AS ANY FREEZING OR FROZEN PRECIPITATION THAT FALLS SHOULD QUICKLY MELT. WHILE WINTRY PRECIPITATION CANNOT BE RULED OUT THROUGH THIS EVENT...MOST IF NOT ALL OF THE PRECIPITATION SHOULD REMAIN LIQUID. STAY TUNED TO NOAA WEATHER RADIO OR OTHER LOCAL MEDIA FOR UPDATES ON THIS SITUATION.
The office that day
Everything else NWS Atlanta, GA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Dec 14, 3:34 PM EST | Winter Weather Advisory | FFC | Banks, Dawson, Forsyth, Hall, Lumpkin, White | 3 hr |
| Dec 14, 6:48 PM EST | Ice Storm Warning | FFC | Banks, Barrow, Clarke, Dawson, Forsyth, Gwinnett and 5 more | 18 hr |
Nearby
Winter Weather Advisories in Georgia, 2005Every winter weather advisory in 2005
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.